Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

July 4, 20034 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 4, 2003, 9:30 AM EDT for 4 counties in Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 9:30 AM EDT (13:30 UTC)
Expired
Jul 4, 2003, 10:15 AM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 8:50 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS53 KGRR 041330
SVRGRR
MIC005-121-139-159-041415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1015 AM EDT

* AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF MUSKEGON TO 25
  MILES WEST OF HOLLAND...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   GLENN...GANGES AROUND 945 AM EDT
   WABANINGO...SOUTH HAVEN...SAUGATUCK...DOUGLAS AROUND 950 AM EDT
   WHITEHALL...PULLMAN...MONTAGUE...MACATAWA AROUND 955 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4348 8705 4280 8679 4264 8657 4231 8630
          4211 8601 4255 8570 4307 8598 4343 8609

$$

OSTUNO 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:02 AM EDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 4:02 AM EDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EDT FRI JUL 4 2003

...NATURE MAY PROVIDED THE FIREWORKS TODAY IN SOUTHWEST MICHIGAN...

SPC INDICATES AN INDEPENDENCE DAY DERECHO MAY OCCUR IN THERE DAY 1
OUTLOOK AND THE MCS IS ALREADY THERE MOVING EAST AT NEARLY 50
KNOTS.  IT WOULD REACH THE MICHIGAN LAKE SHORE BY 13Z AT THE CURRENT
RATE OF SPEED.  THE GOOD NEWS IS THAT WOULD BE THE MOST STABLE TIME
OF THE DAY FOR IT TO CROSS SOUTHWEST MICHIGAN. SO THIS THREAT IS OUR
PRIMARY QUESTION OF THE DAY... WHAT IS THE POTENTIAL FOR
THUNDERSTORMS/SEVERE WEATHER TODAY INTO TONIGHT?  ANOTHER ISSUE IS
THE LATEST MODELS TO NOT LOWER THE 500 MB HEIGHTS LIKE PREVIOUS RUNS
DID AND AS A RESULT THERE IS LITTLE IN THE WAY OF REAL COOLING
SATURDAY OR SUNDAY.  THAT LEAVES MOIST UNSTABLE AIR OVER LOWER
MICHIGAN ALL WEEKEND... COULD THERE BE AFTERNOON CONVECTION EACH
DAY? FINALLY THERE IS STILL THE ISSUE OF THE SYSTEM ON MONDAY.

FOR TODAY... MCS WITH ITS OWN CONVECTIVE VORT WILL CONTINUE TO
TRACK RAPIDLY EAST WITH THE CONTINUED INFLOW OF 70F+ SFC DEW POINTS
IN FRONT OF IT.  THE 30 TO 40 KNOT LOW LEVEL JET FROM NE KANSAS TO
SOUTHERN IOWA EARLY THIS MORNING PLUS THE 80 TO 90 KNOT 300 MB JET
ENTRANCE REGION HELPS THINGS TOO. ALL OF THIS WILL CROSS INTO
SOUTHWEST MICHIGAN DURING THE MID TO LATE MORNING. DEW POINTS ARE
LOWER HERE SO I EXPECT THE SYSTEM TO WEAKEN AS IT CROSSES LAKE
MICHIGAN. EVEN SO... THERE IS ANOTHER ONE HOT ON ITS HEELS OVER SD
TO FOLLOW IT.  ALL OF THIS COULD DECREASE THE AMOUNT OF SURFACE
HEATING FOR THIS AFTERNOON WHICH WOULD DECREASE THE SEVERE THREAT.
ALL OF THE MODELS DO NOT SHOW AS MUCH LOW LEVEL JET TONIGHT AS THERE
IS NOW EITHER.  STILL THE LOW AND MID LEVEL MOISTURE IS THERE AS IS
THE NEAR UNIDIRECTIONAL WINDS ABOVE 925 MB. CAPES ON THE ETA REACH
NEAR 4000 J/KG THIS AFTERNOON.  THAT IS WITH HIGHS NEAR 90F
THOUGH... WITHOUT THAT MUCH LESS CAPE EXPECTED.  WE WILL HAVE TO SEE
JUST HOW MUCH SUN COMES OUT BEHIND THIS FIRST SYSTEM TO SEE IF WE
CAN DESTABILIZE MUCH THIS AFTERNOON. ONE WAY OF THE OTHER...THE
THREAT FOR SEVERE THUNDERSTORMS REMAINS SINCE THE SD MCS SHOULD
PROVIDE ANOTHER CONVECTIVE VORT TO WORK ON WHAT INSTABILITY THERE IS
IN PLACE THIS EVENING. SO THE COMBINATION OF HIGH LOW LEVEL MOISTURE
AND NEARLY WEST TO EAST WINDS ABOVE 925 MB WITH UP TO 75 KNOTS OF
WIND NEAR 300 MB... PLUS -7C SFC LI AND 3000 J/KG OF CAPE WITH K
INDEX VALUES NEAR 40C...SHOULD BE ENOUGH TO CAUSE DECENT EVENING
THUNDERSTORMS WHEN THE SD MCS VORT IS ADDED TO THE MIX.  ONE ISSUE
IS WHAT HAPPENS TO OUTFLOW BOUNDARIES FROM ALL THIS CONVECTION...
ONLY TIME WILL TELL.

TONIGHT THAT SHOULD ALL END AS THE JET CORE MOVES EAST OF THE
WESTERN GREAT LAKES.  SINCE THE 500 HEIGHTS ON JUST ABOUT ALL THE
MODELS ARE ABOUT 6 DM HIGHER ON TONIGHTS RUN THAN YESTERDAYS...THE
LOW LEVELS ARE SIGNIFICANTLY WARMER THROUGH THE WEEKEND AND THAT
RESULTS IN INSTABILITY ACROSS LOWER MICHIGAN THROUGH SUNDAY.  AT
THIS POINT I WILL LEAVE THE FORECAST DRY THROUGH SUNDAY AFTERNOON
BUT ADMIT THIS WILL HAVE TO BE LOOKED AT BY LATER FORECASTS.  I
COULD SEE SHORTWAVES IN THE ZONAL FLOW RESULTING IN AFTERNOON
CONVECTION SATURDAY AND SUNDAY.  THE NEXT MAJOR SYSTEM WILL BRING
THE RENEWED THREATS OF STRONG THUNDERSTORMS LATE SUNDAY NIGHT AND
MONDAY.

THE BOTTOM LINE TO THIS IS THUNDERSTORMS ARE EXPECTED ON AND OFF
THROUGH MONDAY.

ZONES BY 430 AM.

WDM

EXTENDED FORECAST
THE MODELS ARE STILL IN DECENT AGREEMENT IN THE EXTENDED PERIOD.
THE LATEST GFS SHOWS A RIDGE TROUGH PATTERN POTENTIAL FOR THE END OF
THE WEEK WITH THE RIDGE OVER THE WESTERN CONUS AND THE TROUGH OVER
THE EAST. BUT UP TO THAT TIME...THE PATTERN WILL BE DOMINATED BY
ZONAL FLOW WITH WEAK SYSTEMS MOVING THROUGH THE FLOW. AS ALWAYS...
THIS MAKES THE TIMING OF THE PRECIPITATION A CHALLENGE. A SYSTEM...
ORIGINALLY PROGGED TO MOVE THROUGH THE AREA MONDAY...SHOULD MOVE
INTO THE REGION MONDAY AND SLOWLY PASS THROUGH OVERNIGHT BEFORE
CLEARING THE AREA LATE TUESDAY. SKIES WILL REMAIN MOSTLY CLOUDY FOR
WEDNESDAY AS YET ANOTHER SYSTEM APPROACHES THE AREA AND PASSES
THROUGH LATE WEDNESDAY INTO MIDDAY THURSDAY AS THE TROUGH BEGINS TO
SET UP.

IOD

.GRR...NONE.
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 3 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHWEST MICHIGAN TODAY INTO EARLY TONIGHT.  AT 600 AM THIS
MORNING...AN AREA OF SEVERE THUNDERSTORMS OVER NORTHERN IOWA
AND SOUTHERN MINNESOTA WAS MOVING EAST AT NEARLY 50 MPH TOWARD LOWER
MICHIGAN.  THERE HAVE BEEN NUMEROUS REPORTS OF WIND DAMAGE DUE TO
WIND GUSTS NEAR 70 MPH WITH THIS THUNDERSTORM COMPLEX.  AT THE
CURRENT SPEED...IT WILL MOVE INTO WESTERN LOWER MICHIGAN BETWEEN 900
AM AND 930 AM.  IT WOULD REACH THE LANSING AREA BY 1045 AM.
CURRENTLY THE AREA BETWEEN SOUTH HAVEN AND LUDINGTON WOULD BE THE
HARDEST HIT.  ALMOST EVERY PLACE THIS LINE GOES THROUGH THIS MORNING
WOULD SEE WIND GUSTS TO AT LEAST 35 MPH.  WIND GUSTS ABOVE 65 MPH
ARE NOT OUT OF THE QUESTION.  FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF VERY HEAVY RAIN IS ALSO EXPECTED AS THIS LINE OF THUNDERSTORMS
MOVES THROUGH SOUTHWEST MICHIGAN THIS MORNING.

A SECOND ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATER
THIS AFTERNOON INTO THIS EVENING AS YET ANOTHER UPPER AIR
DISTURBANCE MOVES INTO THIS VERY WARM...MOIST UNSTABLE AIR.  LIKE
THIS MORNING... EXPECT STRONG TO DAMAGING WINDS...BRIEF VERY HEAVY
RAINFALL AND AN ISOLATED SMALL TORNADO IS NOT OUT OF THE QUESTION.
THE MOST LIKELY TIME FOR THESE STORMS WOULD BE BETWEEN 400 PM AND 10
PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT MOVING THROUGH SOUTHWEST MICHIGAN ON MONDAY IS EXPECTED
TO BRING ADDITIONAL STRONG TO SEVERE THUNDERSTORMS TO THE AREA.
DURING THE EARLY MORNING HOURS OF MONDAY THUNDERSTORMS AHEAD OF THE
WARM FRONT WILL MOVE THROUGH WEST MICHIGAN.  DURING THE LATE
AFTERNOON AND EVENING HOURS...THE COLD FRONT IS EXPECTED TO HAVE A
LINE STRONG TO SEVERE THUNDERSTORMS WITH IT.

FOR THE PERIOD OF TUESDAY THROUGH THURSDAY...THERE IS A QUESTION OF
JUST HOW FAR SOUTH OF MICHIGAN THAT FRONT WILL GET.  IF IT STALLS
CLOSE TO MICHIGAN...THEN SCATTERED THUNDERSTORMS WILL OCCUR EACH OF
THOSE DAYS TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BOTH THIS MORNING AND AGAIN LATE
THIS AFTERNOON INTO THIS EVENING.

WDM

In the hours before

Special weather statement, Jul 4, 8:58 AM EDT, 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 AM EDT FRI JUL 4 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL NOON EDT FRIDAY. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:40 AM EDTSpecial Marine WarningGRR65 min
Jul 4, 8:40 AM EDTSpecial Marine WarningGRR65 min
Jul 4, 8:40 AM EDTSpecial Marine WarningGRR65 min
Jul 4, 8:40 AM EDTSpecial Marine WarningGRR65 min
Jul 4, 8:40 AM EDTSpecial Marine WarningGRR65 min
Jul 4, 10:14 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo46 min
Jul 4, 10:16 AM EDTSevere Thunderstorm WarningGRRNewaygo44 min
Jul 4, 10:59 AM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton46 min
Jul 4, 11:18 AM EDTSevere Thunderstorm WarningGRRClinton, Ionia42 min
Jul 4, 11:32 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson58 min
Jul 4, 11:57 AM EDTSevere Thunderstorm WarningGRRClinton33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.